What you need to know about the TikTok 'Benadryl' challenge

TikTok, to most in the post-high school demographic, can seem like a particularly mystifying form of social media. The successor to the late, not-too-lamented Vine, it's kind of like YouTube but in short spurts, since videos recorded in-app are limited to just 15 seconds long, or 60 seconds if you string them together — you can, however, upload longer videos that weren't recorded in the app (via Slate). 

While it might seem fairly harmless to the casual scroller (and it has spawned oodles of hacks, including an easy way to juice a lemon, for example), there's a much darker side to TikTok. Perhaps the biggest danger it poses is in the form of challenges, which, to those of us who've already celebrated their 30th birthdays, are a viral form of the old schoolyard dare where kids who may or may not have done some pointless, dangerous thing try to egg on their gullible peers to follow suit.

The Center for Injury Research and Prevention at the Children's Hospital of Philadelphia noted several TikTok challenges that have been of particular concern over the past year, including a penny challenge that involved placing a penny onto the exposed prongs of an electrical charger (fire hazard), a "Cha Cha Slide" challenge that involved drivers swerving to music (traffic hazard), and a skull breaker challenge that involved an unwary person being tricked into taking a bad fall (this last one has resulted in a number of hospitalizations). Now add to that list yet another dare so dangerous it has killed at least one participant: the Benadryl challenge.

The dangers of the Benadryl challenge

HealthDay News reports that the Benadryl challenge involves teens intentionally overdosing on the antihistamine in order to achieve a trippy kind of state. What many of them have achieved, instead, is "sleepiness, confusion, vomiting, agitation, [and an] elevated heart rate," according to emergency room physician Dr. Robert Glatter, who works at NYC's Lenox Hill Hospital. While the recommended dose of Benadryl is no more than 2 tablets every four to six hours for anyone over the age of 12, and the Benadryl dosing guide says that no one should take more than 6 doses in a 24-hour period, teens involved in the challenge have been reported as taking up to 12 tablets at a time.

As Glatter says, this dose is a potentially fatal one: "Simply put, as you approach the dose that leads to hallucinations that the 'challenge' calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases." Many of the challenge participants have required hospitalization and may have even required mechanical breathing assistance. Sadly, one Oklahoma City teen did not survive. KFOR News 4 reported that a 15-year-old girl reportedly died from an overdose of Benadryl, and it was thought that she'd taken this medicine in order to participate in the TikTok challenge.

What parents need to know about Benadryl overdose

KFOR's Digital Content Editor Kari King urged viewing parents "to know what their kids are doing on these social platforms," and to have that "hard discussion" where you urge your kids to "be skeptical of what they see online, and [not to] try anything that's dangerous."

If you suspect your teens aren't likely to cease and desist doing risky things just because you ask them to, Dr. Kenneth Perry, assistant medical director at Trident Medical Center in Charleston, S.C., offers more action-oriented advice. He says to be on the lookout for their exhibiting the following symptoms: excessive body heat and flushing of the skin; decrease in sweating and urination; changes in vision such as an inability to focus and restrictions in pupil size; and delirium possibly including feelings of "spinning," or hyper-awareness and/or long periods of anxiety. Any of these, particularly if you have cause to suspect that Benadryl may have been involved, may require an immediate trip to the emergency room.